Marked Malapposition and Aneurysm Formation After Sirolimus-Eluting Coronary Stent Implantation
A 52-year-old female presented with an acute coronary syndrome, anterior T wave inversions, and elevated cardiac markers. After cardiac catheterization, a critical mid-left anterior descending artery (LAD) stenosis involving the origin of the second diagonal branch and a critical mid-right stenosis were observed. It was felt that the “culprit” vessel was the LAD, and a successful angioplasty was performed with a drug-eluting stent (DES), Cypher (Cordis), placed in the LAD and the diagonal branch dilated with a balloon. The right coronary artery (RCA) was treated with a drug-eluting stent 3 days later (Figure 1a and 1b). The patient was discharged the following day.
Seven months later, she presented to the emergency room with chest pain. A thallium stress test demonstrated anterior ischemia. Angiography revealed ectatic areas around the drug-eluting stents in both the LAD (Figure 2a and 2b) and the RCA (Figure 1c and 1d), with proximal LAD stent stenosis. Intravascular ultrasound (IVUS) assessment demonstrated a pattern of late stent malapposition in both the LAD and RCA (Figure 1d and Figure 2b). Cardiac computed tomography confirmed a 20-mm long aneurysmal dilation in the LAD with a prominent distance between the stent struts and the vessel wall (Figure 2c and 2d). At this time, the patient underwent percutaneous transluminal coronary angioplasty of the proximal edge stenosis with a bare metal stent and will be closely followed up with repeat angio-graphy and IVUS to assess the potential progression of the aneurysms.
The simultaneous occurrence of aneurysmal dilation and incomplete apposition at both drug-eluting stent sites may suggest a patient-specific sensitivity to rapamycin. Because of the lack of information regarding the causes of subacute occlusion in drug-eluting stent and the exponential increase in the use of these devices during percutaneous coronary intervention, the possibility of individual hypersensitivity to eluting drugs should be further investigated.